Which medications cause hair loss? A list for preserving your curly hair

I was talking to someone the other day who is on the medication warfarin, a drug used to prevent abnormal clotting. He was telling me about how he had noticed quite a bit of hair loss since starting the medication and we discussed the reasons as to this happening. Unfortunately, all the literature I have researched points to an unknown mechanism of action for the hair loss side effect of warfarin and this conversation sparked my interest in blogging about medications which cause hair loss.

Many medications, as benign as they may seem or useful as they may be (as is the case of warfarin), have hair loss listed as a side effect. What is even more is that in a substantial amount of them, the reason for the medication causing hair loss is unknown. It should be duly noted, however, that drug-induced hair loss is different to Male Pattern Baldness, with the former affecting the whole scalp indiscriminately and the latter following a pattern on the scalp. In many cases, though, drug-induced hair loss is reversed upon cessation of the medication or shortly thereafter.

Having dug a few medical references, I have compiled the following list of medications that have hair loss as a side effect:

Acne: isotretinoin

Anticoagulants: warfarin, heparin

Anticonvulsants: carbamazepine, phenytoin, sodium valproate, trimethadione

Anti-inflammatories: indomethacin, naproxen, sulindac

Attention Deficit Disorder: amphetamine, methamphetamine, methylphenidate

Antidepressants & antipsychotics: amoxapine, amitriptyline, bupropion, clomipramine, desipramine, doxepin, fluoxetine, haloperidol, imipramine, nortriptyline, paroxetine, sertraline

Chemotherapy: adriamycin, cyclophosphamide, cactinomycin, docetaxel, doxorubicin, etoposide, ifosfamide, irinotecan, paclitaxel, topotecan vinorelbine

Cholesterol-lowering drugs: clofibrate, gemfibrozil

Heart & blood pressure: atenolol, metoprolol, nadolol propanolol, timolol

Hormones: anabolic steroids, dihydrotestosterone, estrogen, levothyroxine, liothyronine, progestogen (birth control pill), testosterone.

Indigestion: cimetidine, famotidine, ranitidine

Parkinson’s Disease: levodopa

Smoking cessation: bupropion, nicotine (patches/gum/lozenges)

Please note that the list is compiled by the name of the drug, not the brand. The list is not exclusive, that is, other not listed medications may also cause hair loss but this is a good list of those fairly well known. If your medication is causing you hair loss, always voice your concern to your doctor before taking any actions.

All the best.

Rogelio

Banner for the Barbershop Forums, a male grooming and men's hairstyles community.

Men's Hair Forum is a mens hairstyles, haircuts, shaving and male grooming community.

If you enjoyed this post, please share it with the rest of the world by using the social media icons above. Likewise, leave us a comment and make sure to subscribe to our free weekly newsletter by clicking HERE!

Rogelio

Rogelio is the go-to guy when it comes to men's hair. Having embraced his natural curly hair for over a decade while living in 5 countries, Rogelio has learnt a thing or two along the way. Rogelio is the author of the two bestselling men's books "The Curly Hair Book" and "The Men's Hair Book", and his motto when it comes to hair is, "Gentlemen, having a good head of hair should not cost us our testosterone".

More Posts

Related posts:

A post about the treasure that is health
A curly dude's skeptic insight into the "Shape Ups" and other goofy shoes
The One Arm Snatch - Rogelio teaches you a Fitness & Strength gem
Fido Dido - Curly hair was never so cool
Curly Hair Man chooses his Top 10 Curly Women!
A Cool Boy with Curly Hair and the Strength of a Lion
Curly Hair Men Talk - Evanmichael from Washington DC
Curly Hair Men Talk - C.KHiD from California

Tags: , , , ,

9 Responses to Which medications cause hair loss? A list for preserving your curly hair

  1. Cindy on May 12, 2012 at 10:07 am

    How long will it take after I stop taking bupropion will the hair stop falling out? Will it fix the problem

    • Rogelio on May 12, 2012 at 1:51 pm

      Hi Cindy,

      The hair falling out should stop as soon as the medication is off your system. I would give it a full 4 weeks however, and after those 4 weeks reassess your hair loss situation. While bupropion can indeed cause hair loss, it could have masked some other cause for hair loss thus give it a full 4 weeks as I say once you terminate the medication. From all the literature I have seen, the hair loss caused by bupropion is reversible but do take into account that drug-induced hair loss takes a few months to be visually “fixed” as the hair follicles produce the hair again. Bupropion tends to be used concomitantly with other antidepressants (most commonly the SSRI type) which can too cause hair loss.

      Also, and just for those wondering, please be aware that you should not just stop taking bupropion. Always consult with your doctor whenever you decide to modify anything from your medication schedule, especially when it comes to medication that needs to be taken daily.

      All the best.

      Rogelio

  2. Junior on August 21, 2011 at 7:41 pm

    Thanks for this list, saw a few meds I have been on in the past.

  3. Julius on August 11, 2011 at 8:27 am

    I have been on nicotine patches for a few months now and noticed more hair loss than when I was smoking. Do you know why this is happening? Thanks for the list and any help you can give.

    Julius.

    • Rogelio on August 11, 2011 at 8:42 am

      Hi Julius.

      It could be due to several reasons. First of all, the increased hair loss could be part of the natural process of shedding more hair if you have Male Pattern Baldness. Likewise, some times we notice more hair loss than at other times, especially when we change things in our daily routine (in your case, stopping smoking and starting on nicotine patches).

      In terms of the patches causing additional hair loss, it could be because the patch is left on thus it delivers a constant flow of nicotine as opposed to the intermittent delivery that smoking allows. Nicotine as a substance is known to increase hair loss, be it in its smoked or transdermal (patches) form. Likewise, smoking not only delivers nicotine but other chemicals which make extrapolating your case a bit more complex. Tobacco acts as a reversible MAOI (a type of antidepressant medication) and actually enhances the addictive nature of nicotine, for example.

      I would recommend to bring this issue to your doctor in your next visit and consider switching to another smoking cessation medication (bupropion- trade name Zyban- or varenicline -trade name Chantix) and seeing how it goes. Moreover, you could alltogether slowly wean yourself off the patches. Again, consult your doctor as to how to go best about it.

      All the best.

      Rogelio

  4. Derek J on August 7, 2011 at 11:49 pm

    I have just been put on clofibrate and I was looking for information on this drug. Your article is going to make me keep a close eye on my hair.

    Thanks for the article, this is the kind of stuff that makes your blog worth visiting mate.

    Cheers.

    • Rogelio on August 9, 2011 at 9:44 pm

      Glad it was of use.

      All the best.

  5. Chainsmoker on August 6, 2011 at 6:12 pm

    Great list. I see you have bupropion on, is that the same as Zyban for quitting cigarettes?

    Many thanks

    • Rogelio on August 6, 2011 at 6:15 pm

      Yes, Zyban is the brand name for a smoking cessation medication which has bupropion as the active ingredient. Wellbutrin is another brand name with bupropion as the active ingredient, only that Wellbutrin is used as an antidepressant instead of a smoking cessation aid.

      All the best.

Leave a Reply

Your email address will not be published. Required fields are marked *